Help!

I am 60. My husband is 74. He was diagnosed with PD in November 2018.
No tremors, but altered gait and heaviness in his legs and a feeling of being off balance.
He was prescribed co-careldopa, changed to madopar last year to try to help stomach/digestive/constipation problems. (It hasn’t, much).
He has changed almost beyond recognition. Lost stones in weight, always cold, easily tired, has 2 orc3 baps each day and goes to bed 9pm-10pm. Sleep is disturbed by toilet visits but he falls asleep again easily. Wakes early, 7 ish. Sex is a very distant memory.
He still drives, gardens, tries to get out walking as much as possible. Reads a lot. Hasn’t had any falls yet except once on ice. Manages pretty well dressing/self care etc.
My main concern is cognitive function. He was a teacher, and a very calm, cheerful, organised person. Now he is easily flummoxed by just about everything: the dishwasher, the TV, his mobile phone (not new), using his online banking, when appointments are, when the bins go out (despite a printed reminder and talking about it)… He is getting his words mixed up at least once every day now. Finds it hard to explain things when asked.
It’s breaking my heart. I am doing my best to be calm and reassuring and make sure he takes his meds regularly.
No face to face doctor or specialist appointments since before March 2020. We have seen our Frailty Nurse once, who did a very quick cognitive test: he got some questions wrong.
I have had a meltdown (mother being assessed for dementia 180 miles away) and the frailty nurse us coming back next week. Husband’s sister (ex-nurse) is talking to his doctor tomorrow with a long list of my concerns. She has written consent from my husband to do this.
Just wanted to confide in the forum in hopes that somebody may have some experience/insight. Feeling like it’s the end of the world.
Susan

Hi @SJG, :wave:

Welcome back to the forum.

My thoughts go out to you are your husband, it’s sounds like the past year has been really tough for you both and I’m sure the pandemic didn’t help with this either. Sadly, many people with Parkinson’s experience side affects from Madopar and based on the information you’ve shared, it sounds like your husband shows typical signs of someone that is experiencing some of the common side affects such as sleep problems, anxiety and loss of appetite (which may be the reason behind the weight loss).

Due to the pandemic and the health and safety regulations that NHS staff have to adhere to, many people have had a face to face appointments over the last year, however, I would encourage you to raise your concerns with the frailty nurse during his next appointment. I think your sister in law is definitely on the right track with making a list of your concerns for the attention of his GP - they may need to review his medication as a result of this.

Lastly, it is important that you look after your mental and emotional wellbeing. We have a lot of support and advice for carers on the Parkinson’s UK website which I think would be of great benefit to you. Please visit our website here: https://www.parkinsons.org.uk/information-and-support/caring-someone-advanced-parkinsons

Do remember that you can speak to an adviser via our helpline on 0808 800 0303 from Monday to Friday: 9am to 6pm
Saturday: 10am to 2pm . Our helpline is closed on Sunday and bank holidays.

However, our helpline can put you in touch with a local adviser if you need more in-depth support.

Do take care.

Best wishes,
Reah

Hi Susan. So sorry to hear of your problems. My husband was diagnosed in 2017. TBH he doesn’t currently suffer from many of the usual physical symptoms of PD (apart from fatigue), but his cognitive abilities began deteriorating at an alarming rate. As with your husband, this was extremely distressing to witness as he is a writer and incredibly intelligent. Because I felt his physical needs weren’t the most pressing problem, I managed to get him transferred to a consultant specialising in cognitive problems in PD. He has subsequently been diagnosed with Parkinson’s Dementia. I write all this because his consultant prescribed Donepezil - a drug often given to dementia sufferers in an attempt to slow down the deterioration. Now, it might be coincidental, but a few weeks after he began taking it, there was a marked improvement. He had lost the ability to use his laptop a couple of years ago; these days he’s at the computer by 10 and works through the day. I’m not saying he doesn’t still have cognitive problems, but there is a marked improvement - which, frankly, the physicians are amazed by. Might be worth asking his consultant about? Good luck!

I reckon everyone on here recognises, or has some of these issues themselves, I do for sure (particularly the cognitive issue and one other - which is hard to accept).
With NO medical background, I hasten to add, Testosterone levels tick some boxes, while prostrate ticks others.
I think you need to chat with a doctor who will listen (they do exist, I’m told) to rule out certain other things first.
‘Parky’ often seems like a great big golf umbrella under which you can put various things out of the way
it seems to me.

Phil

Thank you, Rhea, Oodles441 and Phil_63.
Lots of useful info in your responses.
The thought of dementia absolutely horrifies me but I will take on board the possibility of Donepezil when we eventually get a consultant appointment.
Thank you all for your kindness in responding: so appreciated.